If you are one of the over 6 million Canadians suffering from irregular heartburn or stomach ulcers, you're probably familiar with proton pump inhibitors, or PPI. These drugs, with names such as Nexium, Losec, and Prevacid, have been around for more than 25 years and for many, have spelled relief from the at times debilitating symptoms. Not surprisingly, PPIs have become one of the most commonly prescribed medications. In 2012 alone, over 250 million dollars were spent on PPIs across the country.
The incredible rise of PPIs has not been completely smooth, however, as over the years several side effects have been seen. Some are manageable, such as a lack of proper absorption of vitamin B12 and the mineral magnesium. Others are somewhat more serious, including bone loss and psychological disorders. In the latter case, regular use of a PPI resulted in a close to 250 per cent increase in the likelihood of dementia in older patients. Although these statistics are somewhat worrisome, compared to the day to day struggles associated with heartburn and ulcers, the numbers are still deemed acceptable.
Infections have also been seen in those who use PPIs, and unlike the longer term chronic ailments, these have a far greater immediacy in terms of health. One particular bacterium, Clostridium difficile, has been a major focus of studies due to its ability to cause severe infection and possibly death as well as rapidly develop resistance to even the strongest antibiotics. Based on a collection of trials looking at the link, the risk for infection is twice as high as in normal patients.
While the statistics reveal a link between C. difficile and PPIs, at the biological level, this association is a head-scratcher. PPIs are medications used to control acid in the stomach and most of its activity is localized here. The bacterium on the other hand infects the colon, which happens to be several metres downstream from the stomach. This distance in microbial terms would be the equivalent to the entire width of Canada from St. John's to Tofino. There's almost no way PPIs could directly affect C. difficile allowing them to cause infection. If there is a real link, it would have to be indirect in nature and involve some other physiological partners in the process.
Now there appears to be an answer thanks to a team of British researchers. They recently revealed how PPIs can indeed cause troubles leading to C. difficile infection. But the target in this case isn't the human component of the gastrointestinal tract; it's the trillions of bacteria contained within.
The experiments were relatively straightforward. The authors focused on over one thousand eight hundred fecal samples from a variety of UK individuals. These people were asked whether they were currently using or had once used PPIs. Once this information was collected, the samples were brought back to the lab for bacterial identification. After the some 82 thousand different types were determined, each was then grouped into categories based on biological taxonomy.
At this point, the authors could do the comparison between those who had used PPIs and those who never used the medications. As expected, there was a difference. In those who took PPIs, there was a somewhat lower diversity in bacterial types. Moreover, the species found in the gut were different, suggesting a change in the overall population. This alteration was independent of antibiotic use; this was squarely on the PPIs.
In terms of C. difficile infection, the results reveal a double-blow to PPIs. First, a reduction in microbial diversity is known to be one of the highest risk factors for infection. Usually, this reduction comes in the form of antibiotic use however there may be a similar albeit less significant effect from the stomach medication. The second problem comes from the nature of the bacteria left behind. Many of these species are associated with C. difficile infection suggesting those that prevent the infection from occurring are somehow lost as the medication is being taken.
The results of this study reveal the importance of indirect effects of medication use on human health. While PPIs are extremely beneficial to the stomach region, they can unfortunately have negative consequences in other areas of the gut. This in turn can lead to other troubles such as an unexpected infection. A wider perspective needs to be taken for all medications to explore any possible consequences to the entire human ecology.
That being said, this study does not condemn PPI use. Instead, it reveals a need to focus on the use of diet and other supplements to maintain microbial and gastrointestinal health. In the case of antibiotics, co-prescriptions of probiotics help to reduce the chances for C. difficile infection. In the same way, ensuring those who take PPIs also take probiotics may help to reduce the chances of infection down the road. For those who continually suffer from heartburn and ulcers, this may be the best way forward.Suggest a correction